Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 30, 2023, 7:03 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2023, 7:03 PM MST (02:03 UTC)
- Expired
- Aug 30, 2023, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 3326 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
474
WGUS55 KTWC 310203
FFWTWC
AZC019-310515-
/O.NEW.KTWC.FF.W.0014.230831T0203Z-230831T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
703 PM MST Wed Aug 30 2023
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Eastern Pima County in southeastern Arizona...
* Until 1015 PM MST.
* At 703 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 1
inch of rain has fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tanque Verde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3227 11077 3228 11076 3232 11073 3232 11069
3230 11068 3229 11068 3227 11072 3226 11075
3226 11076
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS1 follow-up statement
539
WGUS75 KTWC 310506
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1006 PM MST Wed Aug 30 2023
AZC019-310516-
/O.EXP.KTWC.FF.W.0014.000000T0000Z-230831T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1006 PM MST Wed Aug 30 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR
EASTERN PIMA COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3227 11077 3228 11076 3232 11073 3232 11069
3230 11068 3229 11068 3227 11072 3226 11075
3226 11076
$$
KJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:33 PM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 30, 1:33 PM MST, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Wed Aug 30 2023 .SYNOPSIS...Near to record temperatures today give way to an increase in storm coverage and a decrease in temperatures to near normal into the weekend. Drier and warmer conditions then return next week. && .DISCUSSION...Mostly sunny to partly cloudy skies currently across southeast Arizona as high pressure aloft is centered to our north across north central Arizona. We're still dealing with one last day of excessive heat from Tucson westward before a more significant pattern change takes place brining in an a more active monsoon pattern and cooler temperatures. For this afternoon into evening, latest CAMS/HREF are focusing on two separate areas/timing for convective activity. The first area will be mainly near the international border, especially from SW Cochise County westward into Santa Cruz and south central Pima County. We're just starting to see some development across this area now, although its been a bit of a struggle compared to earlier expectations. The other region will generally be in the higher terrain of Graham/Greenlee Counties and the adjacent New Mexico Gila Region, with convection from this area increasing later today and pushing west to southwest into the lower elevations late this afternoon and through much of this evening. HREF probabilities support gusty winds with these storms and a large area of than 50 percent chance of winds greater than 30 kts. Additionally, locally heavy rain is expected with the stronger storms. Shower and thunderstorm activity may persist longer into the overnight hours than we typically see as well. As the high pressure aloft shifts into New Mexico on Thursday, the flow will become more southeasterly. Areas to the east of Tucson will still be hanging onto somewhat drier air with PWAT values for eastern areas around 0.8"-1.0" with higher PWAT values of 1-1.5" from Tucson westward. HREF/CAMS have been consistent in showing an active Thursday afternoon and evening, especially from the Tucson area westward, where the greatest moisture and instability is. The main threats with convection Thursday are strong gusty outflow winds and areas of heavy rain with the potential for flash flooding in the stronger storms. Have areas of blowing dust in the grids in the typically prone areas northwest to west of Tucson. Temperatures Thursday will drop off another several degrees compared to today but still be a few degrees above normal for this time of year. Deep southerly flow between a trough along the Pacific Coast and high across west Texas establishes itself Thursday night through Friday with embedded disturbances resulting in a very active period. This is reminiscent of a Type IV monsoon transition season pattern. Friday looks to be the most active day with deep moisture across the entire forecast area and thus the greatest potential for more widespread thunderstorm activity and areas of flash flooding. However, the specifics for how Friday will play out will depend significantly on Thursday night and whether overnight convection and/or significant cloudiness reduces storm coverage. Friday will be the coolest day of the period with highs 5 to 8 degrees below normal. Lingering moisture will remain in the southerly flow Saturday for continued shower and thunderstorm chances. However, the atmosphere will dry out thereafter as more westerly and southwesterly flow establishes itself with the high to our south. As the high gradually builds back north by the middle of next week, temperatures will gradually warm back up with highs back around 100 in Tucson on Wednesday. && .AVIATION...Valid through 01/00Z SCT-BKN clouds with ISOLD-SCT SHRA/TSRA primarily from KTUS south and east thru 31/06Z with ISOLD SHRA/TSRA possible overnight into Thursday Morning. SCT-NUMEROUS SHRA/TSRA is expected to develop, especially from KTUS/KOLS westward aft 31/20Z. Brief MVFR CIGS/VSBYS, mountain obscurations and gusts to 35-45 kts associated with the TSRA. Otherwise typical wind trends generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are expected primarily from Sells eastward this afternoon through this evening. Expect increased shower and thunderstorm activity Thursday and Friday for the forecast area. Drier air moving in across the area late this upcoming weekend will bring a downturn in thunderstorms which is expected to continue into early next week. 20-foot winds will generally 15 mph or less outside of any thunderstorm outflow winds. High temperatures will be 7-10 degrees this afternoon, before lowering back to near normal by the end of the week. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ501- 502-504-505. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 30, 2:57 PM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Wed Aug 30 2023
AZZ509>511-302315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
257 PM MST Wed Aug 30 2023
...Strong thunderstorms will impact portions of central Graham and
central Greenlee Counties through 415 PM MST...
At 256 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles north of Thatcher to near Morenci to
near Mule Creek. Movement was south at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Roper Lake State Park,
Safford Regional Airport, Pima, Duncan, Fort Thomas, Guthrie and
Swift Trail Junction.
This includes the following highways...
Route 70 between mile markers 299 and 373, and between mile markers
375 and 377.
Route 75 between mile markers 381 and 398.
Route 78 between mile markers 155 and 174.
Route 191 between mile markers 116 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3269 10952 3293 11027 3325 10991 3314 10935
3315 10905 3274 10905
TIME...MOT...LOC 2156Z 018DEG 12KT 3316 10979 3310 10937 3311 10903
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WJMLocal storm report, Aug 30, 5:07 PM MST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
507 PM MST Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 6 ENE Tucson 32.24N 110.80W
08/30/2023 E1.00 inch Pima AZ Public
Quarter size hail has been coming down for
about 10-15 minutes. Estimated 40 mph gusts
were also reported.
&&
KJSSpecial weather statement, Aug 30, 6:09 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
609 PM MST Wed Aug 30 2023
AZZ506-310200-
Southeast Pinal County including Kearny/Mammoth/Oracle-
609 PM MST Wed Aug 30 2023
...A strong thunderstorm will impact portions of east central Pinal
County through 700 PM MST...
At 608 PM MST, Doppler radar was tracking a strong thunderstorm just
east of Winkelman, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dudleyville and Aravaipa Canyon Wilderness.
This includes the following highways...
Route 77 between mile markers 119 and 134.
Route 177 between mile markers 139 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3297 11051 3276 11064 3298 11090 3303 11081
3298 11077 3300 11076 3303 11073 3307 11072
3310 11066
TIME...MOT...LOC 0108Z 045DEG 9KT 3299 11065
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WJMSpecial weather statement, Aug 30, 6:37 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
637 PM MST Wed Aug 30 2023
AZZ504-506-507-514-310215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
637 PM MST Wed Aug 30 2023
...A strong thunderstorm will impact portions of northeastern Pima,
northwestern Cochise and southern Pinal Counties through 715 PM
MST...
At 635 PM MST, Doppler radar was tracking an area of strong
thunderstorms near and through the Catalinas, moving southwest at
10 to 15 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Casas Adobes, Flowing Wells,
Tanque Verde, Saddlebrooke, Tortolita, Mount Lemmon/Summerhaven,
Sabino Canyon Recreation Area, Catalina State Park, Catalina
Foothills, and Dove Mountain.
This includes the following highways...
Interstate 10 between mile markers 238 and 259, and between mile
markers 262 and 283.
Route 77 between mile markers 70 and 89.
Route 83 near mile marker 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3259 11071 3226 11039 3194 11073 3245 11120
TIME...MOT...LOC 0135Z 029DEG 11KT 3234 11069
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WJMLocal storm report, Aug 30, 6:51 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
651 PM MST Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 11 S Summerhaven 32.29N 110.73W
08/30/2023 M59 MPH Pima AZ Mesonet
Mesonet station CW8733 Tucson Snyder/Soldier
Trail.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:04 PM MST | Dust Storm Warning | TWC | Cochise | 56 min |
| Aug 30, 5:08 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 30, 5:23 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 52 min |
| Aug 30, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima | 46 min |
| Aug 30, 5:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 30, 6:09 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 30, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Aug 30, 6:37 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 30, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 30, 7:04 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 41 min |
| Aug 30, 8:31 PM MST | Special Weather Statement | TWC | Pima | 59 min |
| Aug 31, 2:35 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 17 hr |
| Aug 31, 1:07 PM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 29 hr |
| Aug 31, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Aug 31, 4:15 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 45 min |
| Aug 31, 4:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 31, 4:42 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 31, 4:46 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.